Iowa, 2007

Hail in Iowa, April 21, 2007

April 21, 2007 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail just east of Larchwood before daybreak on April 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail just east of Larchwood before daybreak on April 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 2:22 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 2:22 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 AM CDT SAT APR 21 2007

.DISCUSSION...
COMPLEX FORECAST WITH AN MCS IN NORTHEAST SD AND ANOTHER IN SOUTHERN
SD AT 08Z...THEN WIND ADVISORY/HIGH WIND WARNING POTENTIAL TODAY
INTO TONIGHT ALONG WITH ANOTHER THREAT FOR SEVERE
THUNDERSTORMS...THEN NEXT SYSTEM POISED FOR MONDAY INTO
TUESDAY...ALTHOUGH THIS LOOKS TO BE MORE STRATIFORM IN NATURE.

EARLY THIS MORNING...A PAIR OF MCSS ROLLING ACROSS THE AREA. ONE
OVER NORTHEAST SD...DRAPING BACK INTO THE JAMES VALLEY...WITH THE
OTHER IN SOUTHERN SD...LIFTING NORTHWARD INTO SOUTHEAST SD AT 8Z.
MCS IN SOUTHERN SD FOLLOWING VERY CLOSELY TO THE 800MB INSTABILITY
AXIS/BULLSEYE ON NOSE OF VERY STRONG LLJ. THIS WIND MASS
CONVERGENCE/INSTABILITY ADVECTION CONTINUES NORTHWARD THROUGH ABOUT
15Z. TRENDS DO WEAKEN WITH TIME...SO EXPECT INTENSITY OF STORMS TO
WANE. HAVE HAD A FEW STORMS WITH 50 DBZ CORES TO AROUND 29KFT AND
EVEN A FEW WITH SOME DECENT LOW LEVEL CONVERGENCE...BUT NO SUSTAINED
UPDRAFTS TO SPEAK OF. SOME WIND GUSTS TO NEAR 50 MPH WITH WEAKENING
MCS AS WELL. WILL INCREASE POPS THIS MORNING TO COVER ONGOING MCS
ACTIVITY...THEN GO WITH PRETTY MUCH NOTHING EXCEPT MAYBE FAR WEST IN
LATE AFTERNOON.

FOR TODAY...WILL HOIST A WIND ADVISORY FOR MOST OF THE AREA...AND
WOULD NOT BE SURPRISED TO SEE SOME HIGH WIND WARNING POTENTIAL UP
THE I29 CORRIDOR LATE AFT/EARLY EVE. BUFKIT SOUNDINGS PER NAM
SCREAMING DURING THIS TIME WITH SOMETHING AROUND 40 KNOTS IN THE
MIXED LAYER AND A MAX AROUND 50-55 KNOTS. AND...WITH WEAK COOL
ADVECTION EXPECTED FROM 21Z-3Z...DEFINITELY GOING TO SEE AN ENHANCED
POTENTIAL TO REMAIN MIXED. AFTER CONVECTION THIS MORNING...CAP COMES
IN BIG TIME...SO DO NOT SEE MUCH OF A CONVECTIVE THREAT IN THE AREA
UNTIL FAR WEST AFTER ABOUT 23Z OR SO. THIS ALSO WHERE THERE WILL BE
A POTENTIAL FOR SOME SEVERE STORMS ALSO THERE WITH PLENTY OF SHEAR
AND INSTABILITY. MAY EVEN NEED TO WATCH FOR SOME LANDSPOUT ACTIVITY
IF MODEL LOW LEVEL SHEAR PANS OUT.

TONIGHT INTO SUNDAY MORNING SHOULD SHAPE UP TO BE FAIRLY BUSY AND
ANTICIPATE MOST LOCATIONS RECEIVING PRECIP ALONG AND WEST OF THE
JAMES VALLEY WITH DECREASING PROBABILITIES TOWARDS INTERSTATE 29 ON
SATURDAY NIGHT. VIRTUALLY EVERYONE EAST OF THE JAMES SHOULD RECEIVE
RAINFALL ON SUNDAY...SOME OF WHICH COULD BE HEAVY.

SUNDAY NIGHT INTO MONDAY SHOULD SEE THINGS WIND DOWN...WITH NEXT
SYSTEM WORKING ONTO THE PLAINS. LAST FEW ECWMFS...GFSS AND
CANADIAN ALL PUT OUT PRECIP FOR THE AREA. WILL SIDE CLOSER TO THE
NAM AND ECMWF OUTPUT WHICH KEEPS BEST CHANCES IN FAR SOUTH.

&&
.AVIATION...
ASIDE FROM ANY CONVECTION...FEW PROBLEMS PARTICULAR TO AVIATION
FORESEEN THRU 00Z OR EVEN 06Z. ERYR THOUGHTS OF GETTING SOME MVFR
CIGS ERY THIS MRNG NOT COMPLETELY GONE WITH AREA OF DEGENERATING
CONVECTION THAT HAS CROSSED MO RIVER...BUT THEY DONT SEEM TO BE
THERE NOW AND LOW LEVEL FLOW LOOKS PRETTY WELL MIXED WITH DECENT
WINDS GETTING TO THE SFC. IN FACTOR THOSE WINDS WILL BE THE MAIN
PRBLM NEXT CPL HRS OR SO FOR ANYONE OUT. AFT 22/06Z AN INCRS IN MVFR
CIGS SEEMS PSBL AS SFC TROF MOVES INTO AREA FROM THE W.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     IAZ001>003-012>014-020-031.

MN...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     MNZ071-072-080-081-089-090-097-098.

NE...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     NEZ013-014.

SD...WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
     SDZ039-040-050-053>056-058>071.

&&

08/WILLIAMS
Hazardous weather outlook, Apr 21, 4:22 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT SAT APR 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
522 AM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN AREA OF RAIN AND THUNDERSTORMS WILL LIFT NORTH EARLY THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.
LATE THIS AFTERNOON AND EARLY THIS EVENING...THUNDERSTORMS SHOULD
DEVELOP IN CENTRAL SOUTH DAKOTA..THEN PROGRESS SLOWLY EAST
TOWARDS THE JAMES RIVER VALLEY. A FEW OF THESE STORMS COULD BE
SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO 60
MPH AND ISOLATED TORNADOES. THESE STORMS WILL LIKELY LIFT
NORTHEAST INTO NORTHEAST SOUTH DAKOTA DURING THE EVENING. BEYOND
THIS...ANOTHER AREA OF RAIN AND THUNDERSTORMS SHOULD DEVELOP OVER
SOUTHERN NEBRASKA AND LIFT NORTH INTO THE AREA LATE TONIGHT AND
DURING THE DAY ON SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

FLOODING...
THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING WILL LIKELY PRODUCE VERY HEAVY RAIN AT TIMES...POSSIBLY
AN INCH AND A HALF AN HOUR UNDER THE STRONGEST STORMS.

WIND AND FOG...
SOUTH WINDS WILL INCREASE THROUGHOUT THE MORNING...TOPPING OUT AT
30 TO 40 MPH THIS AFTERNOON AND EVENING. A FEW GUSTS COULD CLIMB
TO AROUND 50 MPH BETWEEN 500 PM CDT AND 800 PM CDT...ESPECIALLY
NEAR THE INTERSTATE 29 CORRIDOR AND ALONG THE BUFFALO RIDGE.

FIRE DANGER...
VERY STRONG WINDS...TEMPERATURES IN THE MID 70S AND AFTERNOON
RELATIVE HUMIDITIES NEAR 40 PERCENT WILL PRODUCE A VERY HIGH FIRE
DANGER OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE NORTH INTO THE
AREA ON SUNDAY MORNING...PRODUCING SOME AREAS OF HEAVY
RAINFALL...BUT SEVERE WEATHER IS UNLIKELY. BY LATE AFTERNOON...A
FEW THUNDERSTORMS COULD REDEVELOP OVER NORTHWEST IOWA...WITH A
FEW SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 600 PM CDT WEST OF THE
JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The radar

The Sioux Falls radar (KFSD), 29 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
April 21, 4:41 AM CST
Where
Lyon County, 1 mi E of Larchwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -96.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29152.